Alert archive / Minnesota / River Flood Warnings in 2011

River Flood Warning 119, NWS Sioux Falls, SD

June 22, 2011Rock County, Minnesota; Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jun 22, 2011, 8:57 PM CDT for Rock County, Minnesota; Minnehaha County, South Dakota. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2011, 8:57 PM CDT (01:57 UTC)
Expired
Jun 23, 2011, 9:40 AM CDT
In force
13 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 19 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Split Rock Creek below Jasper (JSPM5).

Action stage
89 ft
Minor stage
91 ft
Moderate stage
94 ft
Major stage
96 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06482540, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WGUS43 KFSD 230157
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT WED JUN 22 2011

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN MINNESOTA...SOUTH DAKOTA...

  SPLIT ROCK CREEK BELOW JASPER 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

MNC133-SDC099-240557-
/O.NEW.KFSD.FL.W.0119.110623T0157Z-000000T0000Z/
/JSPM5.1.ER.110622T1930Z.110623T0115Z.000000T0000Z.UU/
857 PM CDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SPLIT ROCK CREEK BELOW JASPER.
* UNTIL FURTHER NOTICE.
* AT 08PM WEDNESDAY THE STAGE WAS 91.2 FEET.
* FLOOD STAGE IS 91.0 FEET.
* AT STAGES NEAR 91.0 FEET...THE LOWER BANKS ON THIS STRETCH OF THE 
CREEK ARE OVERTOPPED. THE LOW WATER CROSSING ON 250TH STREET AT THE 
MN/SD STATE LINE IS FLOODED. 


$$

&& 
LOCATION FLOOD  LATEST OBSERVED  
         STAGE  STAGE  TIME      

SPLIT ROCK CREEK
JSPM5    91.0   91.19 WED 8 PM
1 follow-up statement
770 
WGUS83 KFSD 231440
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT THU JUN 23 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
DAKOTA...MINNESOTA...

  BIG SIOUX RIVER AT SIOUX FALLS 60TH STREET 
  SPLIT ROCK CREEK BELOW JASPER 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

SDC099-231510-
/O.CAN.KFSD.FL.W.0109.000000T0000Z-110625T0600Z/
/SFLS2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
940 AM CDT THU JUN 23 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE BIG SIOUX RIVER AT SIOUX FALLS 60TH STREET.
* AT 09AM THURSDAY THE STAGE WAS 11.8 FEET.
* FLOOD STAGE IS 12.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 11.9 FEET 1 PM
  THURSDAY.
* AT STAGES NEAR 12.0 FEET...CROP AND PASTURE LAND UPSTREAM OF SIOUX 
  FALLS BEGINS TO FLOOD. 

$$

MNC133-SDC099-231510-
/O.CAN.KFSD.FL.W.0119.000000T0000Z-110623T1440Z/
/JSPM5.1.ER.110622T1930Z.110623T0200Z.110623T1400Z.UU/
940 AM CDT THU JUN 23 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE SPLIT ROCK CREEK BELOW JASPER.
* AT 09AM THURSDAY THE STAGE WAS 91.0 FEET.
* FLOOD STAGE IS 91.0 FEET.
* RECENT ACTIVITY...THE RIVER FELL BELOW FLOOD STAGE ON THURSDAY
  JUNE 23.
* AT STAGES NEAR 91.0 FEET...THE LOWER BANKS ON THIS STRETCH OF THE 
  CREEK ARE OVERTOPPED. THE LOW WATER CROSSING ON 250TH STREET AT THE 
  MN/SD STATE LINE IS FLOODED. 

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  RECENT OBSERVED
         STAGE  STAGE  TIME      CREST TIME

BIG SIOUX RIVER
SFLS2    12.0   11.84 THU 9 AM   11.9  THU JUN 23

SPLIT ROCK CREEK
JSPM5    91.0   90.98 THU 9 AM   94.7  WED JUN 15

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 22, 8:45 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 22, 8:45 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT WED JUN 22 2011

.DISCUSSION...
UPPER LOW CONTINUES TO PUSH ITS WAY EASTWARD THIS EVENING...ALLOWING
FOR CLEARING SKIES IN THE WEST AND DECREASING SHOWER ACTIVITY IN THE
EAST. MAIN SHOWER ACTIVITY AT THIS TIME IS OVER SW MN...BUT EVEN
THAT IS SCATTERED IN NATURE AND LIGHT. RADAR SHOWING A FEW RETURNS
ACROSS SE SD AT THIS TIME...BUT PROBABLY NOT MUCH MORE THAN A FEW
SPRINKLES. NO CHANGES TO THE GOING FORECAST AND TEMPERATURES...CLOUD
COVER...AND SHOWER ACTIVITY RIGHT ON TRACK. BY SUNRISE SHOULD HAVE
CLEAR SKIES FROM AROUND I29 AND WEST...WITH CLOUDS HOLDING ON TO THE
EAST...AND POSSIBLY A FEW SPRINKLES. 97

&&

.AVIATION...
WEST OF THE JAMES RIVER VALLEY...CONDITIONS WILL LIKELY BE VFR
TONIGHT AND THURSDAY. HOWEVER ALONG AND E OF THE JAMES...UPPER END
IFR TO MVFR WILL LIKELY PERSIST TONIGHT AND INTO EARLY THURSDAY.
THERE ARE INDICATIONS FROM THE LATEST MODELS THAT HIGH LEVELS OF
RELATIVE HUMIDITY IN THE UPPER IFR TO LOWER MVFR RANGE WILL WORK
BACK SOUTHWARD OVERNIGHT INTO THE JAMES VALLEY AND I 29 CORRIDOR
FROM EASTERN ND. THEN IT IS QUITE LIKELY THAT THIS STRATUS WILL
SCOUR OUT AROUND 15Z THURSDAY...BUT THEN REDEVELOP AS A BROKEN
STRATOCU DECK IN THE AFTERNOON PROBABLY JUST INSIDE THE VFR RANGE.
EAST OF I 29 IN SW MN AND MOST OF NW IA...CONDITIONS WILL LIKELY
STAY IFR TO MVFR FOR A LONGER PERIOD OF TIME...WITH A RISK OF
SHOWERS TONIGHT. IN FACT EAST OF I 29 MAY BATTLE MVFR THROUGH
THURSDAY.

&&

.DISCUSSION...
THE DEEP UPPER LOW SITTING OVER SOUTHEAST MINNESOTA WILL CONTINUE TO
SHIFT EASTWARD THIS EVENING AND TONIGHT...BRINGING AN EVENTUAL END
TO SPOTTY SHOWERS ACROSS THE FORECAST AREA. WINDS WILL ALSO BEGIN TO
DIE DOWN THIS EVENING AS THE PRESSURE GRADIENT LESSENS...WHICH WILL
COMBINE WITH SLOWLY CLEARING SKIES...AND ALLOW TEMPERATURES TO FALL
LOWER THAN PREVIOUS NIGHTS. RAINFALL ACCUMULATIONS THROUGH TONIGHT
SHOULD BE VERY LIGHT DESPITE INCREASING LOW LEVEL MOISTURE AFTER
06Z...AS THE BEST FORCING FOR MODERATE PRECIPITATION WILL HAVE MOVED
EAST OF THE REGION. /LAFLIN

THURSDAY WILL STILL SEE RESIDUAL COOL LOW LEVEL AIR WHICH WILL KEEP
TEMPERATURES A BIT AT BAY THROUGH THE DAY. HOWEVER...WITH A
DECREASING NORTHWEST WIND AND DECREASING CLOUD COVER...A MUCH NICER
DAY IS IN STORE. LOOKING AT HIGHS ABOUT 5 OR 6 DEGREES WARMER THAN
TODAY...RANGING FROM THE MID 60S IN SW MN TO THE MID 70S IN SC SD.
LIKELY A BIT BREEZY IN THE MORNING...BUT GRADUALLY TAPERING OFF
THROUGH THE DAY AS THE GRADIENT SLACKENS.

THURSDAY NIGHT WILL SEE A RIDGE OF HIGH PRESSURE BUILD SOUTH INTO
HE AREA AND WITH MOSTLY CLEAR SKIES EXPECT DECENT RADIATIONAL LOWS
AND SOME POTENTIAL FOR FOG AS WELL. NOT TOO MUCH CHANGE FROM
PREVIOUS FORECAST WITH UPPER 40S TO LOWER 50S FAIRLY COMMON.

RETURN FLOW WILL SET UP IN THE WEST ON FRIDAY WITH INSTABILITY
BUILDING UP THE WESTERN HIGH PLAINS. WITH EAST TO SOUTHEAST FLOW IN
THE LOW LEVELS...EXPECT THE BETTER CHANCES TO REMAIN WEST OF THE
CWA. HOWEVER...SOME LATE MORNING TO MID AFTERNOON 800MB TO 700MB
FORCING COULD BRING THE THREAT FOR A FEW ACCAS SHOWERS AND
THUNDERSTORMS TO FAR WESTERN AND NORTHWESTERN PARTS OF THE CWA. NOT
EXPECTING ANY OF THIS ACTIVITY TO BE SEVERE OR BRING THE THREAT
FOR HEAVY RAINFALL.

FRIDAY NIGHT INTO SATURDAY WILL BE SIMILAR WITH A THREAT FOR
THUNDERSTORMS IN MAINLY THE WESTERN AND SOUTHERN PARTS OF THE CWA.
VERY GRADUALLY WARMING DURING THIS TIME BUT STILL LOOKING AT BELOW
NORMAL TEMPERATURES. HIGHS MAINLY IN THE 70S WITH LOWS FROM THE
UPPER 50S TO LOWER 60S.

IN THE LATTER PERIODS(SUN/WED)...THE PERIOD BEGINS WITH SOME THREAT
FOR SHOWERS AND THUNDERSTORMS BUT BY TUESDAY AFTERNOON INTO
WEDNESDAY THE MAIN TROUGH TO THE NORTH PUSHES EAST AND RIDGING ALOFT
BEGINS TO DEVELOP FROM THE WEST. A FAVORABLE UPPER LEVEL FLOW
PATTERN SETS UP LATE SUNDAY WITH FAIRLY FAST WEST SOUTHWEST AND
SHOULD CONTINUE THROUGH ABOUT TUESDAY WHEN EACH MODEL EJECTS THE
MAIN TROUGH. WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS IN SUNDAY
NIGHT INTO MONDAY...THEN DRY THINGS OUT TUESDAY INTO WEDNESDAY.
OVERALL...TEMPERATURES SHOULD BE PRETTY CLOSE TO NORMAL...OR A
LITTLE ABOVE...ESPECIALLY INTO MID WEEK. WILL SEE SOME INCREASE IN
HUMIDITY AS WELL DURING THIS TIME. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 22, 11:04 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 AM CDT WED JUN 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1104 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
RECENT HEAVY RAINFALL ACROSS THE AREA WILL CAUSE RIVERS AND
STREAMS TO REACH AND REMAIN ABOVE FLOOD STAGE OVER THE NEXT
SEVERAL DAYS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LAFLIN

In the hours before

Local storm report, Jun 22, 5:31 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 PM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     MENNO                   43.24N 97.58W
06/20/2011                   HUTCHINSON         SD   EMERGENCY MNGR

            BRANCHES DOWN AND POWER OUTAGE FROM DOWNED POWERLINES

0845 PM     TSTM WND DMG     OLIVET                  43.24N 97.67W
06/20/2011                   HUTCHINSON         SD   EMERGENCY MNGR

            LARGE BRANCHES DOWN AND POWER OUTAGE FROM POWERLINES DOWN

0850 PM     TSTM WND DMG     FREEMAN                 43.35N 97.43W
06/20/2011                   HUTCHINSON         SD   EMERGENCY MNGR

            LARGE TREE BRANCHES DOWN

&&

LIEBL
Local storm report, Jun 22, 6:15 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     SUTHERLAND              42.97N 95.50W
06/20/2011                   O'BRIEN            IA   EMERGENCY MNGR

            LARGE TREES DOWN

1015 PM     TSTM WND DMG     PRIMGHAR                43.09N 95.63W
06/20/2011                   O'BRIEN            IA   EMERGENCY MNGR

            TREES DOWN

&&

LIEBL
Local storm report, Jun 22, 6:54 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     4 S HARTLEY             43.12N 95.48W
06/20/2011                   O'BRIEN            IA   EMERGENCY MNGR

            TWO HOG CONFINEMENTS HAD PARTIAL ROOF DAMAGE.

1030 PM     TSTM WND DMG     1 N HARTLEY             43.19N 95.48W
06/20/2011                   O'BRIEN            IA   EMERGENCY MNGR

            PART OF A MACHINE SHED ROOF TORN OFF

1050 PM     NON-TSTM WND DMG 2 W HARRIS              43.45N 95.47W
06/20/2011                   OSCEOLA            IA   EMERGENCY MNGR

            3 STALL GARAGE MOVED OFF FOUNDATION

&&

LIEBL
Local storm report, Jun 22, 7:22 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG ROUND LAKE              43.54N 95.47W
06/20/2011                   NOBLES             MN   EMERGENCY MNGR

            BENT METAL FLAG POLE

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:08 AM CDTAreal Flood WarningFSDAurora, Brule, Charles Mix, Douglas48 hr

Nearby

River Flood Warnings in Minnesota, 2011River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.